MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-80-8-6.0
Medical Device Problem Codes Material Rupture (1546); Human Factors Issue (2948)
Health Effect - Clinical Codes Thrombosis (2100); No Code Available (3191)
Date of Event 03/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: manufacturer not specified: 5fr sheath; manufacturer not specified: 0.35 glidewire.(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported the 8x60mm advance 35 lp low profile balloon catheter ruptured during a right upper extremity fistulagram procedure for angioplasty.The advance 35 lp low profile balloon catheter was advanced through a 5fr sheath over an 0.35 glide wire.The balloon was inflated 3 times without incident up to a max pressure of 18-20 atmospheres(atm).It was reported the physician was aware the rated burst pressure was 11 atm.The 4th and final time the balloon was inflated to 18atm it ruptured circumferentially, leaving three-quarters of the balloon and one radiopaque marker inside the fistula at the access site.Unspecified contrast was used at a 70/30 mix.Reportedly there was no vessel angulation or calcification.Of note, prior to the procedure, the physician noted that the fistula had thrombosed proximal to the access site; therefore, he decided to perform an open revision to remove the balloon material versus trying to remove it endovascularly.All of the balloon material including the band was removed without incident.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the catheter shaft was returned separated into two segments.The balloon portion was returned separated into three segments, and the distal segment of the device exhibited accordion damage.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an ifu which states: warnings the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined to be related to the usage or handling of the device by the operator.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.A review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control, specifications, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned device confirmed that the catheter shaft was returned separated into two segments.The balloon portion was returned separated into three segments, and the distal segment of the device exhibited accordion damage.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an ifu which states: warnings the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Based on the information provided, the examination of the returned product, and the results of our investigation, the root cause was determined to be related to the usage or handling of the device by the operator.We will continue to monitor for similar complaints.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7426829
Report Number1820334-2018-00791
Device Sequence Number1195696
Product Code DQY
UDI-Device Identifier10827002523606
UDI-Public(01)10827002523606(17)191107(10)7420687
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-80-8-6.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/14/2018
Supplement Date Received by Manufacturer05/03/2018
Initial Report FDA Received Date04/12/2018
Supplement Report FDA Received Date05/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR